Back to Ask the Diabetes Team Ask the Diabetes Team

From Cedar Point, Illinois, USA:

My 11-year-old son was recently diagnosed with type 1 diabetes. After school, his blood sugar was 256 mg/dl [14.2 mmol/L] so we provided his insulin. Twenty minutes later, he was so high his monitor just said HIGH. We were on our way to the hospital because I could not contact his doctor. He checked his sugar again 45 minutes after insulin and he was down to 105 mg/dl [5.8 mmol/L]. In the future, how long should I wait for the insulin to work? At what point do we take him to the hospital?

For now, my son is on a sliding scale. He uses Humalog insulin. When his blood sugar is 150 mg/dl [8.3 mmol/L] to 249 mg/dl [13.8 mmol/L], he gets one unit. Between 250 mg/dl [13.9 mmol/L] to 299 mg/dl [16.6 mmol/L], he gets two units and when over 300 mg/dl [16.7 mmol/L], he gets three units. After this last scare, his doctor has decided to put him on a carbohydrate to insulin ratio starting next week. At that point, he will also be on the Lantus insulin as a stabilizer.


A single high blood sugar should never be a reason to panic. They will be seen periodically, sometimes due to miscounted carbohydrate, missed insulin, or problems with testing (including sugar on the finger tips). In general, if you see a blood sugar that's high, you should check the urine for ketones. If there are moderate to large ketones or your child is ill, you should contact your diabetes team. Otherwise, follow-up the blood sugar with another check (allowing even rapid insulin about two to three hours to take its full effect). If you see patterns with persistent highs at certain times of day, or after certain foods, or activities, this can be an indication that your overall insulin regimen should be modified.


Original posting 13 Oct 2007
Posted to Insulin and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.